MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 28MM X MM50; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 28MM X MM50; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71334950
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 04/17/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after a thr surgery performed on (b)(6) 2024, the patient experienced dislocation on (b)(6) 2024.The patient was booked for an open reduction procedure, during which it was noticed that the head was not properly reducing into the liner.Upon reviewing the records, it was discovered that there was a mismatch between the head and the liner due to the placement of the wrong size of liner in the primary surgery.During the primary surgery, the wrong liner was opened, and even though the correct liner was requested, both liners were opened on the table, and the wrong liner was handed.Due to the unavailability of the correct liner size during the open reduction procedure, there was a four-hour delay while awaiting the appropriate liner size.Following this delay, the incorrect liner, a r3 20 deg xlpe acet lnr 28mm x mm50, was exchanged for the correct size, a r3 20 deg xlpe acet lnr 32mm x 50mm.The patient is currently in the process of recovering.
 
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the liner.The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that based on information provided, human error due to the inadvertent mismatch between the head and the liner and the placement of the incorrect size of liner in the primary surgery likely caused the dislocation and subsequent revision and the 4-hours surgical delay.According to the information provided, it is highly likely the instructions for use was not adhered to in the primary procedure.There were no clinical factors that would have caused or contributed to the reported adverse events.Therefore, it cannot be concluded that the reported adverse events were related to a mal-performance of the implant or implant failure.Since, there was no harm alleged to this patient due to the 4-hour intra-operative surgical delay and the patient is still recovering, no further clinical/medical assessment can be rendered at this time.The impact to the patient beyond the mismatch between the head and liner, the subsequent revision, the 4-hour surgical delay and expected transient post-op convalescence period cannot be determined since the patient is still recovering.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed in warnings and precautions that the surgeon should be thoroughly familiar with the implants, instruments, and surgical procedure prior to performing the surgery, also improper selection, placement, positioning, and fixation of the implant components may result in unusual stress conditions and subsequent early failure of the components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE ACET LNR 28MM X MM50
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19280010
Report Number1020279-2024-00910
Device Sequence Number15370904
Product Code JDI
UDI-Device Identifier03596010598110
UDI-Public03596010598110
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71334950
Device Lot Number21GM16181
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2024
Supplement Date Received by Manufacturer06/05/2024
Initial Report FDA Received Date05/09/2024
Supplement Report FDA Received Date06/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71335550/23MW08213/R3 3 HOLE ACET SHELL 50MM.; 71343203/23GM05093/OXINIUM FEM HD 12/14 32MM -3.; 75100465/D2401557/POLARSTEM STEM STD TI/HA 2 NON-C.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient SexFemale